Alert archive / Iowa / Winter Weather Advisories in 2017

Winter Weather Advisory 2, NWS Des Moines, IA

January 14, 201741 counties in Iowa

NWS Des Moines, IA issued this winter weather advisory at Jan 14, 2017, 4:13 PM CST for 41 counties in Iowa. It took effect at Jan 15, 2017, 3:00 PM CST. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
Jan 14, 2017, 4:13 PM CST (22:13 UTC)
In effect from
Jan 15, 2017, 3:00 PM CST
Expired
Jan 17, 2017, 3:00 AM CST
In force
36 hr
Issued by
NWS Des Moines, IA
All 41 counties

Appanoose County, IA, Audubon County, IA, Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cerro Gordo County, IA, Crawford County, IA, Dallas County, IA, Davis County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Jasper County, IA, Kossuth County, IA, Lucas County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Monroe County, IA, Palo Alto County, IA, Pocahontas County, IA, Polk County, IA, Poweshiek County, IA, Sac County, IA, Story County, IA, Tama County, IA, Wapello County, IA, Warren County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 50 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.2 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2017-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2017-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1762 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this winter weather advisory went out at Jan 14, 3:42 PM CST, 31 minutes earlier.

Area forecast discussion, Jan 14, 3:42 PM CST, 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Des Moines IA
342 PM CST Sat Jan 14 2017

.SHORT TERM.../Tonight through Sunday/
Issued at 336 PM CST Sat Jan 14 2017

Mid-level clouds moved across southern Iowa this morning
and afternoon as high pressure and drier air moved into the northern
part of the state. This drier air will remain overnight as the
trough of low pressure over Baja California begins to lift to the
northeast. While weak lift will begin to spread toward far southern
Iowa late tonight, the aforementioned dry air will preclude
precipitation before daybreak Sunday. Low temperatures tonight will
range from the single digits over northern Iowa where skies will be
mainly clear to the low 20s over southern Iowa as clouds spread
northward.

.LONG TERM.../Sunday night through Saturday/
Issued at 336 PM CST Sat Jan 14 2017

There has been little change from previous thinking with a
significant winter storm and ice accretions anticipated from late
Sunday into at least Monday. At onset Sunday deep moisture will
begin spreading slowly northward into IA from MO with the last
remnants of our surface high and 1-2km dry layer finally losing the
battle. What forcing there is seems weak at best with weak mid level
kinematic forcing. The H85/H7 QG forcing seems just neutral but
there is some theta-e/warm advection aiding weak lift and precip
generation. The precip will take its time moving northward only
advancing from the MO border to maybe halfway through the state by
00z Monday. This lift will only slowly increase through the night
before much stronger forcing from the current Baja closed low
reaches the central Plains.

Initially the warm layer aloft will be 1-2C or less leading to
snow or a wintry mix, but the persistent warm advection will
likely boost those values to 3C+ flipping our precip type to
freezing rain. This will unfortunately also coincide with the max
lift from the aforementioned low with much stronger and deeper
forcing into Monday. The persistent warm advection and latent heat
release from a warm layer possibly in excess of 5-6C depending on
model choice should warm surface temps and dewpoints sufficiently
to flip our precip type to mainly rain across the southeast two-
thirds of the forecast area later in the day. Confidence in how
this plays out in sensible weather impacts is still somewhat low
however as the warm layer degree and road vs surface temperatures
are all uncertain. The GFS warm layer is much less aggressive
suggesting more of a mix, and much like that occurred last Tuesday
the degree of road temperature recovery vs temp/dewpoints is
questionable. However the most favored solution leans toward the
warmer ECMWF/NAM warm layer and more significant freezing rain
impacts so with the event now starting around 24 hours away have
opted to issue winter weather headlines in the form of an Ice
Storm Warning west and a Winter Weather Advisory elsewhere. There
will certainly be some mixed precip potential in the warning, but
felt it best to highlight that area where ice accums are expected
to reach 0.3 in spots. With a mix and lower ice accums elsewhere,
felt it best to keep it simpler with just a Winter Weather
Advisory with varied precip types north and the possibility of an
inch or two north on the back side of the system.

The GFS lingers deformation zone precip into early Tue more so than
the ECMWF and with moisture exceeding 1km in the following cool
advection some light snow or freezing drizzle may linger into
Tuesday. The good news is that any ice impacts will not last long
with dry weather and warming temperatures into midweek as upper
level ridging builds into the central CONUS. This will warm us to
the point that highs may reach 50F in spots by Thursday. Eventually
southwest flow returns again toward the end of next week starting
precip chances again, but with temps sufficient to keep precip type
only briefly snow, if at all and mainly during the night.

&&

.AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/
Issued at 1118 AM CST Sat Jan 14 2017

Remaining MVFR ceilings at KOTM will improve later this afternoon
and VFR conditions will prevail at all TAF sites through the
remainder of the period. As the winter storm approaches the area,
ceilings should remain VFR through 18z Sunday, but ceilings will
begin to lower from south to north across Iowa throughout Sunday.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 9 PM Sunday to midnight CST Monday
night for IAZ024>028-035>039-047>050-060>062.

Ice Storm Warning from 9 PM Sunday to midnight CST Monday night
for IAZ023-033-034-044>046-057>059.

Winter Weather Advisory from 3 PM Sunday to 6 PM CST Monday for
IAZ073>075-084>086-096-097.

Winter Weather Advisory from midnight Sunday night to midnight
CST Monday night for IAZ004>007-015>017.

Ice Storm Warning from 3 PM Sunday to 6 PM CST Monday for
IAZ070>072-081>083-092>095.

&&

SHORT TERM...Ansorge
LONG TERM...Small
AVIATION...Ansorge
Hazardous weather outlook, Jan 14, 4:39 AM CST, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
439 AM CST SAT JAN 14 2017

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-151045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
439 AM CST SAT JAN 14 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONG WINTER STORM WILL IMPACT THE STATE SUNDAY INTO MONDAY
WITH THE PRECIPITATION MAINLY IN THE FORM OF FREEZING RAIN WITH
SOME SLEET AND SNOW POSSIBLE. A WINTER STORM WATCH REMAINS IN
EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED BUT REPORTS OF SNOW...RAIN
AND ICE SUNDAY THROUGH TUESDAY WOULD BE APPRECIATED.

KLP

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 4:13 PM CSTIce Storm WarningDMXAdair, Adams, Audubon, Black Hawk, Boone, Bremer and 33 more48 hr

Nearby

Winter Weather Advisories in Iowa, 2017Every winter weather advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.